Hail, Las Animas
- When
- July 9, 1:55 PM MST to 2:00 PM MST
- Where
- Las Animas County, 21.66 mi NNE of Kim
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.540, -103.200
A strong thunderstorm produced hail up to the size of pennies over portions of Las Animas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong thunderstorm produced hail up to the size of pennies over portions of Las Animas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 3:17 AM MST, 10 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 417 AM MDT SAT JUL 9 2011 .SHORT TERM... (TODAY AND TONIGHT) MAIN CONCERNS ARE PCPN CHANCES AND THE POTENTIAL FOR SEVERE STORMS. THE UPR RIDGE WL BE CENTERED OVR THE TX PANHANDLE TODAY AND WL SHIFT A BIT EASTWARD TONIGHT. THE HIGHEST SPECIFIC HUMIDITY VALUES ARE EXPECTED TO BE OVR EL PASO COUNTY THEN WEST AND SOUTHWESTWARD ACRS THE CENTRAL MTS AND INTO PORTIONS OF THE NRN SAN LUIS VALLEY AND THE SW MTS. SHOULD SEE SHOWERS AND STORMS DEVELOP OVR THE MTS BY EARL AFTERNOON AND THEN THE SOUTHWESTERLY STEERING FLOW SHOULD PUSH THESE OFF THE MTS AND OVR THE SERN PLAINS. THE NAM AREAL COVERAGE OF PCPN SEEMS TO BE OVERDONE AGAIN. WITH DEW POINTS OVR THE PLAINS EXPECTED TO MOSTLY BE IN THE 40S...POSSIBLY SOME LOWER 50S OVR THE FAR SERN...CAPE VALUES THIS AFTERNOON ARE FORECAST TO BE UP TO ABOUT 1100 J/KG AND DEEP LAYER SHEAR VALUES ARE EXPECTED TO BE 20-25 KTS...BUT INCREASING TO 30-40KTS BY EVENING. THIS EVENING A FRONT IS EXPECTED TO MOVE SOUTH INTO THE SERN PLAINS AND COULD HELP INITIATE SOME THUNDERSTORMS AND ENHANCE SHEAR VALUES. THERE SHOULD AGAIN BE THE POTENTIAL FOR A COUPLE OR A FEW STORMS TO PRODUCE DAMAGING WIND GUSTS OVR THE SOUTHEAST PLAINS AND POSSIBLE SOME HAIL AROUND 1 INCH IN DIAMETER INTO THE EARLY EVENING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. H7 TEMPS OVR THE AREA ARE FORECAST TO RANGE FROM 17C TO AROUND 20C AND THUS HIGH TEMPS TODAY WL BE QUITE WARM...WITH 90S TO AROUND 100 OVR THE SOUTHEAST PLAINS AND IN THE UPPER 80S TO AROUND 90 IN THE SAN LUIS VALLEY. WINDS ARE EXPECTED TO BE A LITTLE STRONG OVR THE SAN LUIS VALLEY THIS AFTERNOON WITH GUSTS OF 20 TO 25 MPH AND THE MINIMUM RH VALUES ARE FORECAST TO BE 15-18 PERCENT AND THUS CONDITIONS WL BE CLOSE TO REACHING RED FLAG CRITERIA. WILL PROBABLY SEE ISOLD TO SCT SHOWERS AND STORMS THRU ABOUT MIDNIGHT...WITH CHANCES THEN DECREASING. MODELS CONTINUE HINTING AT ISOLD POP CHANCES THRU THE LATE NIGHT AS WELL...BUT THEY DIFFER ON WHERE THAT MAY OCCUR. SO FOR NOW WL KEEP SOME ISOLD POPS ACRS THE CWA THRU ABOUT 09Z AND THEN ONLY OVR THE MTS THEREAFTER. .LONG TERM... (SUNDAY THROUGH FRIDAY) SOME CHANGES IN THE LATEST MODEL RUNS AS THEY ARE CURRENTLY TRENDING TOWARD KEEPING MONSOON FLOW THROUGH THE LATER PORTION OF THE EXTENDED PERIOD. LAST NIGHT...MODELS WERE INDICATING A SHARP DECREASE IN THE MID LEVEL MOISTURE PLUME BY THURSDAY. NOW...MODELS STILL SHOWING SUBTROPICAL MOISTURE WORKING INTO WESTERN AND CENTRAL COLORADO THROUGH MUCH OF THE UPCOMING WEEK. DIFFERENCES MAY BE ATTRIBUTED TO SLIGHTLY SLOWER ONSHORE MOVEMENT OF UPPER LOW IN THE PACIFIC NORTHWEST. MODELS DO CONTINUE TO INDICATE BROAD UPPER RIDGE OVER THE SOUTHERN PLAINS GRADUALLY MOVING EAST. UPPER LOW PROGGED TO MOVE ONSHORE IN THE PACIFIC NORTHWEST WEDNESDAY WITH INCREASING SOUTHWEST FLOW ALOFT OVER WESTERN COLORADO. MAY BE A FAIRLY SHARP DELINIATION IN BACK EDGE OF MOISTURE PLUME IN WESTERN AND CENTRAL COLORADO TOWARD THE END OF THE EXTENDED PERIOD. WEAK SYSTEM ALSO MOVES NORTHWARD OUT OF THE GULF WHICH COULD ENHANCE LOW LEVEL MOISTURE OVER THE FAR EASTERN PLAINS TOWARD THE KS BORDER. WILL CONTINUE WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH MUCH OF THE PERIOD...ESPECIALLY OVER THE I-25 CORRIDOR...MOUNTAINS AND HIGH VALLEYS. PRIMARY THREATS CONTINUE TO BE HEAVY RAINFALL WITH PRECIPITABLE WATER PROGGED TO REMAIN ABOVE NORMAL. A FEW OF THE STORMS ARE LIKELY TO BECOME STRONG TO SEVERE WITH POTENTIAL FOR WET MICROBURSTS AND HAIL AROUND AN INCH IN DIAMETER...BUT MAIN CONCERN WILL BE FLASH FLOODING. TEMPERATURES REMAIN WARM THROUGH THE PERIOD. HIGH TEMPERATURES WILL BE IMPACTED BY CLOUD AND THUNDERSTORM DEVELOPMENT. STARK && .AVIATION... ISOLD TO SCT SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON AND THROUGH AT LEAST THE EVENING HOURS. THE THREE TAF SITES WILL HAVE THE POTENTIAL FOR THUNDERSTORMS...ALONG WITH STRONG WIND GUSTS. HEAVY RAIN WILL ALSO BE POSSIBLE AND COULD BRIEFLY CAUSE IFR OR MVFR CONDITIONS. BY ABOUT 06Z MOST PCPN WL END...ALTHOUGH A FEW ISOLD SHOWERS OR STORMS COULD CONTINUE UNTIL TOWARD MORNING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/40
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1129 AM MDT SAT JUL 9 2011 COZ058>089-093>099-101300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1129 AM MDT SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH THE EVENING. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS OVER AND NEAR THE MOUNTAINS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD CAUSE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS BURN SCAR AREAS WHERE SOILS WILL BE PRONE TO RAPID RUNOFF. LIGHTNING WILL ALSO BE A THREAT WITH ANY STORMS. ONE OR TWO SEVERE STORMS ARE ALSO POSSIBLE OVER THE PLAINS AND INTERSTATE 25 CORRIDOR...WITH THE MAIN THREATS BEING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE PERIOD OF THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST TUESDAY NIGHT. THUNDERSTORMS WILL BE MOST NUMEROUS IN AND NEAR THE MOUNTAINS. THE PRIMARY THREATS FROM THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL THAT COULD CAUSE FLASH FLOODING...ESPECIALLY IN URBAN AREAS...WILDFIRE BURN SCARS...AND IN AREAS THAT HAVE RECENTLY RECEIVED HEAVY RAIN. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED TO BE WIDESPREAD...ONE OR TWO OF THE STORMS COULD PRODUCE DAMAGING WINDS IN EXCESS OF 60S MPH AND HAIL AROUND AN INCH IN DIAMETER. STARTING WEDNESDAY...THE CHANCES FOR THUNDERSTORMS WILL DECREASE AS DRIER AIR MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. 06/77
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1255 PM MDT SAT JUL 9 2011 COZ088-094-091930- EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 1255 PM MDT SAT JUL 9 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MODEL...OR 23 MILES EAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 227 PM MDT SAT JUL 9 2011 COZ094-097-099-092115- EASTERN LAS ANIMAS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 227 PM MDT SAT JUL 9 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES NORTHWEST OF PRITCHETT...OR 30 MILES WEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTHEASTERN LAS ANIMAS COUNTY...EXTREME SOUTH CENTRAL BENT COUNTY AND NORTHWESTERN BACA COUNTY. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. WINDS WILL BE THE MAIN THREAT WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT SAT JUL 9 2011 COZ084-092100- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 236 PM MDT SAT JUL 9 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CALHAN...OR 32 MILES NORTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... RAMAH. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. STRONG GUSTY WINDS WILL BE THE MAIN THREAT WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KAM
The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333954.